A 63-year-old gentleman with hypopituitarism secondary to non-functioning pituitary macro adenoma, treated with trans sphenoidal surgery 16 years earlier, was admitted with chest pain. His ECG showed 3 mm ST elevation in the inferolateral leads, and his subsequent cardiac enzymes were consistent with acute myocardial infarction. A decision was made not to thrombolyse him, as any intracranial tumour is an absolute contraindication to thrombolysis. He was discussed with the tertiary care centre for primary angioplasty. This was considered not an option because of significant risk of intra-cranial bleeding with high dose heparin and other antiplatelet agents that would be administered during primary angioplasty. He was therefore treated with aspirin, clopidogrel, beta-blocker, statin and therapeutic doses of enoxeparin; the latter was stopped after 48 hours.
On day 3-post presentation he developed severe frontal headache, right partial third and sixth nerve palsy. Urgent CT brain showed evidence of acute haemorrhage into his pituitary adenoma. His Aspirin and Clopidogrel were stopped immediately. The patient was managed conservatively and expectantly according to advice from the tertiary neurosurgical centre.
A subsequent MRI scan performed 2 weeks later showed minor increase in the size of suprasellar aspects of the tumour, with significant resolution of haemorrhage. His cranial nerve palsies recovered fully 3 months on. His hormone profiles remained unchanged and he is on his usual maintenance doses prior to the MI.